Ethambutol induced subacute cutaneous lupus erythematosus in an elderly female with co-morbidities

Authors

  • Priyanka Wadhwa Central Government Health Services, New Delhi, Delhi, India
  • Vaishnavi Modi Department of Dermatology, Maulana Azad Medical College, New Delhi, Delhi, India
  • Arushi Suri Department of Dermatology, Maulana Azad Medical College, New Delhi, Delhi, India
  • Krishna D. Barman Department of Dermatology, Maulana Azad Medical College, New Delhi, Delhi, India
  • Varuna Mallya Department of Pathology, Maulana Azad Medical College, New Delhi, Delhi, India
  • Tanvi Dev Department of Dermatology, Maulana Azad Medical College, New Delhi, Delhi, India

DOI:

https://doi.org/10.18203/issn.2454-2156.IntJSciRep20241667

Keywords:

Ethambutol, Subacute cutaneous lupus erythematosus, Drug induced, DI-SCLE, Anti-tubercular treatment

Abstract

Papulosquamous lesions in an elderly female with multiple co-morbidities often pose diagnostic challenge. We present an interesting case of anti-tubercular treatment (ATT) induced sub-acute cutaneous lupus erythematosus. The patient presented with papulosquamous lesions in generalised distribution, which showed interface dermatitis on histopathology. The serology for anti-nuclear antibodies, anti-Ro and anti-La was positive. The rash resolved spontaneously after stopping all the suspected drugs. Oral provocation was performed with first line anti-tubercular drugs and ethambutol was found to be the culprit drug, which was later confirmed by reappearance of skin rash by inadvertent ingestion of one dose of ethambutol by the patient.

Metrics

Metrics Loading ...

References

Sehgal VN, Dogra S, Srivastava G, Aggarwal AK. Psoriasiform dermatoses. Indian J Dermatol Venereol Leprol. 2008;74:94-9.

Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M. Spectrum of Cutaneous Adverse Drug Reactions to Anti-tubercular Drugs and Safe Therapy after Re-challenge - A Retrospective Study. Indian Dermatol Online J. 2020;11:177-81.

Vieira DE, Gomes M. Adverse effects of tuberculosis treatment: experience at an outpatient clinic of a teaching hospital in the city of São Paulo, Brazil. J Bras Pneumol. 2008;34:1049-55.

Kurokawa I, Nakahigashi Y, Teramachi M. Erythema multiforme-type drug eruption due to ethambutol with eosinophilia and liver dysfunction. Int J Antimicrob Agents. 2003;21:596-7.

Grossman ME, Warren K, Mady A, Satra HK. Lichenoid eruption associated with ethambutol. J Am Acad Dermatol. 1995;33:675-6.

Callen J. Drug-induced subacute cutaneous lupus erythematosus. Lupus. 2010;19:1107-11.

Marzano AV, Lazzari R, Polloni I, Crosti C, Fabbri P, Cugno M. Drug-induced subacute cutaneous lupus erythematosus: evidence for differences from its idiopathic counterpart. Br J Dermatol. 2011;165:335-41.

Downloads

Published

2024-06-25

Issue

Section

Case Reports